Alert archive / Tennessee / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Memphis, TN

March 1, 2021Crittenden County, Mississippi County, Arkansas; DeSoto County, Marshall County, Mississippi; Fayette County, Shelby County, Tipton County, Tennessee

NWS Memphis, TN issued this areal flood warning at Mar 1, 2021, 2:06 AM CST for Crittenden County, Mississippi County, Arkansas; DeSoto County, Marshall County, Mississippi; Fayette County, Shelby County, Tipton County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2021, 2:06 AM CST (08:06 UTC)
Expired
Mar 1, 2021, 5:00 AM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Mississippi County, AR, DeSoto County, MS, Marshall County, MS, Fayette County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 18 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -399 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-399 m²/s²
0-3 km storm-relative helicity
-284 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted.

214 
WGUS44 KMEG 010806
FLWMEG

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Memphis TN
206 AM CST Mon Mar 1 2021

ARC035-093-MSC033-093-TNC047-157-167-011100-
/O.NEW.KMEG.FA.W.0002.210301T0806Z-210301T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Mississippi AR-DeSoto MS-Marshall MS-Fayette TN-Shelby
TN-Tipton TN-
206 AM CST Mon Mar 1 2021

The National Weather Service in Memphis has issued a

* Flood Warning for urban areas and small streams in...
  Southeastern Crittenden County in eastern Arkansas...
  Southern Mississippi County in eastern Arkansas...
  Northern DeSoto County in northwestern Mississippi...
  Northwestern Marshall County in northwestern Mississippi...
  Western Fayette County in western Tennessee...
  Shelby County in western Tennessee...
  Southern Tipton County in western Tennessee...

* Until 500 AM CST.

* At 206 AM CST, Doppler radar indicated heavy rain. Flooding is 
  ongoing in the warned area. Between 1 and 3 inches of rain have 
  fallen.

* The heavy rain has caused the Big Creek near Millington to rise to 
  near Flood Stage. The river may rise above Flood Stage over the 
  next 1 to 3 hours before dropping. In addition, the Wolf and 
  Loosahatchie Rivers also continue to rise. Portions of the 
  Germantown Greenway may become flooded over the next couple of 
  hours as well as farmland near Arlington and Brunswick.

Some locations that will experience flooding include...
  Bartlett, Southaven, Collierville, Germantown, Olive Branch, West 
  Memphis, Horn Lake, Marion, Millington, Cordova, Meeman Shelby 
  Forest State Park, T O Fuller State Park, Memphis, Lakeland, 
  Arlington, Munford, Ellendale, Frayser, Midtown Memphis and 
  Southeast Memphis.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3496 9026 3503 9024 3531 9016 3547 9004
      3547 9003 3547 8991 3545 8962 3545 8959
      3497 8960 3497 8971 3495 9027

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this areal flood warning went out at Feb 28, 11:37 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 28, 11:37 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1137 PM CST Sun Feb 28 2021

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 711 PM CST Sun Feb 28 2021/

UPDATE...Evening Update.

DISCUSSION...

Updated to clear the Missouri Bootheel and Northeast Arkansas
from the tornado Watch. Conditions no longer look as favorable for
severe weather across the remainder of the watch area but not yet
confident enough to cancel the remainder of the watch across West
TN East Central AR and North MS. Flooding/Flash flooding is
likely the primary threat over the next several hours.

30

PREV DISCUSSION... /issued 550 PM CST Sun Feb 28 2021/

Flooding and severe storm potential remain the primary concerns
through late evening. Damaging wing gusts, a few tornadoes and flash
flooding are all possible.

This afternoons surface analysis showed lower/mid 60s dewpoints
extending into western KY and southeast MO. Dewpoints over northeast
AR were a few degrees cooler, but should warm with the surface warm
front north of the area. At the surface, a cold front extends from a
central WI surface low southeastward into MO/OK and west TX.
The front will be the main focus for severe weather this afternoon.
Storms should follow the front as it moves through the area.

With broken clouds, areas continue to support 1500+ j/kg MLCAPE
this afternoon. Effective bulk shear values of 50+ kts and
helicity values around 300 will support organized storm
structures. With that being said, deep layer shear is nearly
parallel to the front which will favor a more linear storm mode.
Within this line expect training storms that will cause flash
flooding, especially to our northern areas that have already
received 3 inches. Other threats will be gusty winds and
tornadoes. Hail doesn't seem as big of a threat but there's still
a possibility. Short term model guidance suggests precipitable
water values in excess of 1.8 inches will prevail in advance of
the cold front exceeding the 99th percentile of late February
precipitable water climatology. As far as timing, the line should
move through around 3 PM and continue to push south and finally
move out of the area by Tuesday.

By Tuesday we should see some additional, lighter rain as a closed
show passes through the Mid-South. We should have a slight dry
period Wednesday into the weekend. By the weekend a low pressure
system will dart across the desert southwest and push more showers
into the area by Sunday. As far as temperatures, models have our
area cooler than the previous runs, but dry.

SGW

&&

.AVIATION...

The heaviest rain and thunderstorms have shifted out of the region
but showers linger across most of the Midsouth. Minor decreases in
visibility will continue through the night. rain may continue neat
TUP through sunrise with showers shifting South of MEM and MKL
around 10z. North winds 10-15kt through the night will diminish
tomorrow to around 10kt, then 5-10kt tomorrow night. Cigs should
improve significantly tomorrow at all sites with dry conditions.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST Monday for Crittenden-Cross-Lee AR-
     Phillips-St. Francis.

MO...None.
MS...Flood Watch until 6 AM CST Monday for Alcorn-Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flood Watch until 6 AM CST Monday for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 28, 9:41 PM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
941 PM CST Sun Feb 28 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-020545-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
941 PM CST Sun Feb 28 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Locally heavy rainfall from showers and thunderstorms will
continue to bring a risk of flooding through late tonight. There
is a Slight to Moderate Risk of Excessive Rainfall for portions of
the Midsouth through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary through late this evening.

In the hours before

Local storm report, Feb 28, 9:19 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      W COVINGTON             35.57N  89.65W
02/28/2021                   TIPTON             TN   TRAINED SPOTTER

            APPROXIMATELY 3-4 INCHES OF WATER ON ROADS CAUSING
            PROBLEMS ESPECIALLY ON HOLLY GROVE ROAD.

&&
Local storm report, Feb 28, 9:38 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
938 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     3 NW OXFORD             34.39N  89.56W
02/28/2021                   LAFAYETTE          MS   FIRE DEPT/RESCUE

            A COUPLE TREES DOWN.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:00 PM CSTFlash Flood WarningMEGMississippi2 hr
Feb 28, 8:09 PM CSTAreal Flood WarningMEGCrittenden, Mississippi6 hr
Feb 28, 8:21 PM CSTAreal Flood AdvisoryMEGCraighead, Crittenden, Cross, Mississippi, Poinsett6 hr
Mar 1, 3:32 AM CSTAreal Flood AdvisoryMEGCrittenden, Lee, Phillips3 hr
Mar 1, 2:56 PM CSTRiver Flood AdvisoryMEGMississippi5 hr
Mar 1, 3:09 PM CSTRiver Flood AdvisoryMEGMississippi4 hr
Feb 28, 7:22 PM CSTSpecial Weather StatementMEGTunica38 min
Feb 28, 8:06 PM CSTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Panola, Tate, Union39 min
Feb 28, 8:14 PM CSTTornado WarningMEGBenton, Lafayette, Marshall, Tippah, Union46 min
Feb 28, 8:42 PM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo, Union28 min
Mar 1, 5:10 AM CSTRiver Flood WarningMEGTate, Tunica23 hr
Feb 28, 6:16 PM CSTSevere Thunderstorm WarningMEGShelby, Tipton28 min
Feb 28, 6:35 PM CSTFlash Flood WarningMEGBenton, Henry, Obion, Weakley3 hr
Feb 28, 6:37 PM CSTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton23 min
Mar 1, 3:39 AM CSTRiver Flood WarningMEGFayette, Shelby16 hr

Nearby

Areal Flood Warnings in Tennessee, 2021Areal Flood Warnings in Arkansas, 2021Areal Flood Warnings in Mississippi, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.